North Dakota, 2011

High Wind in North Dakota, May 31, 2011

May 31, 2011 · NWS BIS · 36 events in 36 counties and zones

Deep low pressure lifting north into southern Canada resulted in strong winds across all of west and central North Dakota May 31st. Sustained winds of 40 mph and peak gusts up to 60 mph were reported during the morning and afternoon.

Where it happened

Every event with a place to put it; 32 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Deep low pressure lifting north into southern Canada resulted in strong winds across all of west and central North Dakota May 31st. Sustained winds of 40 mph and peak gusts up to 60 mph were reported during the morning and afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 31, 6:53 AM CST, 2 hours 7 minutes earlier.

Area forecast discussion, May 31, 6:53 AM CST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
753 AM CDT TUE MAY 31 2011

.UPDATE...MODIFIED TEMPERATURES AND HYDRO PRODUCTS.

&&

.DISCUSSION...
EVERGROWING AREA OF HEAVY PRECIPITATION IN GOOSE NECK PORTION OF
WARD COUNTY HAS PROMPTED THE ISSUANCE OF A OVERLAND FLOOD WARNING
FOR THAT COUNTY. THIS AREA OF NEAR AND SLIGHTLY BELOW THE FREEZING
LEVEL AND CANNOT FIND ANY REPORTS OF SIGNIFICANTLY HIGHER
PRECIPITATION BUT WITH 5 TO 7 INCHES STORM TOTAL FOR 36 HOURS DO
NOT BELEIVE THAT THE ENTIRE AREA IS DUE TO ICE CONTAMINATION OF
THE HIGHER QPF AREA. GROUND TRUTH OF 2 DAY TOTAL PREICPITATION
VARIES QUITE A BIT WITH SOME REPORTS NEAR RADAR TOTALS AND SOME
LESS THAN RADAR. JUST RECEIVED REPORTS OF HEAVY RAIN AND FLOODING
NEAR CARPIO.

&&

.AVIATION...

SHOWERS SHOULD TAPER OFF THROUGH THE FIRST HALF OF THE TERM AS THE
SYSTEM THAT BROUGHT RAIN AND MVFR/IFR CONDITIONS TO THE AREA MOVES
OFF TO THE NORTHEAST. ALL SHOWERS AND LOWERED CEILINGS SHOULD EXIT
THE STATE BETWEEN 18 AND 00 UTC...AND VFR CONDITIONS ARE THEN
EXPECTED TO PREVAIL THROUGH THE REMAINDER OF THE TAF PERIOD. UNTIL
THAT TIME...AREAS OF RAIN AND MVFR TO IFR CONDITIONS ARE
EXECUTED...PARTICULARLY AT KISN AND KMOT...WHERE SHOWERS AND CLOUDS
SHOULD STICK AROUND THE LONGEST. STRONG WINDS WILL ALSO BE A
CONCERN...WITH GUSTS APPROACHING 40 TO 50 KNOTS DURING THE
AFTERNOON.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051.

FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR NDZ001>004-009-012.

&&

SHORT TERM...HW
LONG TERM....HW
AVIATION...BPN
Hazardous weather outlook, May 31, 3:10 AM CST, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
410 AM CDT TUE MAY 31 2011

NDZ001>005-009>013-021-010915-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCLEAN-
410 AM CDT TUE MAY 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
AND NORTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

FLOOD WARNINGS ARE IN EFFECT FOR PARTS OF THE FORECAST AREA. AN
OVERLAND FLOOD WATCH AND A HIGH WIND WARNING ARE IN EFFECT TODAY.

SEE WWW.WEATHER.GOV/BIS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT THROUGH
SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ017>020-022-023-025-031>037-040>048-050-051-010915-
MCKENZIE-DUNN-MERCER-OLIVER-SHERIDAN-WELLS-FOSTER-GOLDEN VALLEY-
BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-SLOPE-HETTINGER-
GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
410 AM CDT TUE MAY 31 2011 /310 AM MDT TUE MAY 31 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND
SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

FLOOD WARNINGS AND ADVISORIES ARE IN EFFECT FOR PARTS OF THE
FORECAST AREA. A HIGH WIND WARNING IS IN EFFECT TODAY.

SEE WWW.WEATHER.GOV/BIS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT THROUGH
SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, May 31, 7:51 AM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
851 AM CDT TUE MAY 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 AM     HEAVY RAIN       DONNYBROOK              48.51N 101.89W
05/31/2011  E4.00 INCH       WARD               ND   BROADCAST MEDIA

            TOTAL RAINFALL SO FAR...PUBLIC REPORT RELAYED VIA
            BROADCAST MEDIA.

&&

RK
Local storm report, May 31, 7:52 AM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
852 AM CDT TUE MAY 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 AM     HEAVY RAIN       NEWBURG                 48.72N 100.91W
05/31/2011  M1.60 INCH       BOTTINEAU          ND   CO-OP OBSERVER

            24 HR RAINFALL TOTAL.

&&

RK
Local storm report, May 31, 7:53 AM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
853 AM CDT TUE MAY 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 AM     HEAVY RAIN       WILLOW CITY             48.60N 100.29W
05/31/2011  M1.35 INCH       BOTTINEAU          ND   CO-OP OBSERVER

            24 HR RAINFALL TOTAL.

&&

RK
Local storm report, May 31, 8:48 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
948 AM CDT TUE MAY 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       DICKINSON               46.88N 102.79W
05/31/2011  M1.16 INCH       STARK              ND   CO-OP OBSERVER

            24 HR RAINFALL TOTAL

&&

LHUBER
Local storm report, May 31, 8:49 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
949 AM CDT TUE MAY 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     HEAVY RAIN       SHERWOOD                48.96N 101.63W
05/31/2011  M1.97 INCH       RENVILLE           ND   CO-OP OBSERVER

            24 HR RAINFALL TOTAL

&&

LHUBER
Local storm report, May 31, 8:50 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
950 AM CDT TUE MAY 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       MOTT                    46.37N 102.33W
05/31/2011  M1.00 INCH       HETTINGER          ND   CO-OP OBSERVER

            2 DAY TOTAL

&&

LHUBER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

36 high wind. Local standard time, as filed.

High Wind, Adams

When
May 31, 9:00 AM CST to 5:00 PM CST
Where
Adams forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
46.097, -102.528 (the zone’s center; the record gives no point)

High Wind, Billings

When
May 31, 9:00 AM CST to 5:00 PM CST
Where
Billings forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
47.023, -103.376 (the zone’s center; the record gives no point)

High Wind, Bottineau

When
May 31, 9:00 AM CST to 5:00 PM CST
Where
Bottineau forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
48.792, -100.833 (the zone’s center; the record gives no point)

High Wind, Bowman

When
May 31, 9:00 AM CST to 5:00 PM CST
Where
Bowman forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
46.113, -103.521 (the zone’s center; the record gives no point)

High Wind, Burke

When
May 31, 9:00 AM CST to 5:00 PM CST
Where
Burke forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
48.791, -102.518 (the zone’s center; the record gives no point)

High Wind, Burleigh

When
May 31, 9:00 AM CST to 5:00 PM CST
Where
Burleigh forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
46.977, -100.469 (the zone’s center; the record gives no point)

High Wind, Dickey

When
May 31, 9:00 AM CST to 5:00 PM CST
Where
Dickey forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
46.110, -98.505 (the zone’s center; the record gives no point)

High Wind, Divide

When
May 31, 9:00 AM CST to 5:00 PM CST
Where
Divide forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
48.815, -103.487 (the zone’s center; the record gives no point)

High Wind, Dunn

When
May 31, 9:00 AM CST to 5:00 PM CST
Where
Dunn forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
47.357, -102.618 (the zone’s center; the record gives no point)

High Wind, Emmons

When
May 31, 9:00 AM CST to 5:00 PM CST
Where
Emmons forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
46.285, -100.239 (the zone’s center; the record gives no point)

High Wind, Foster

When
May 31, 9:00 AM CST to 5:00 PM CST
Where
Foster forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
47.457, -98.883 (the zone’s center; the record gives no point)

High Wind, Golden Valley

When
May 31, 9:00 AM CST to 5:00 PM CST
Where
Golden Valley forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
46.940, -103.847 (the zone’s center; the record gives no point)

High Wind, Grant

When
May 31, 9:00 AM CST to 5:00 PM CST
Where
Grant forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
46.358, -101.640 (the zone’s center; the record gives no point)

High Wind, Hettinger

When
May 31, 9:00 AM CST to 5:00 PM CST
Where
Hettinger forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
46.433, -102.460 (the zone’s center; the record gives no point)

High Wind, La Moure

When
May 31, 9:00 AM CST to 5:00 PM CST
Where
La Moure forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
46.457, -98.535 (the zone’s center; the record gives no point)

High Wind, Logan

When
May 31, 9:00 AM CST to 5:00 PM CST
Where
Logan forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
46.457, -99.477 (the zone’s center; the record gives no point)

High Wind, McHenry

When
May 31, 9:00 AM CST to 5:00 PM CST
Where
McHenry forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
48.235, -100.636 (the zone’s center; the record gives no point)

High Wind, McIntosh

When
May 31, 9:00 AM CST to 5:00 PM CST
Where
McIntosh forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
46.112, -99.441 (the zone’s center; the record gives no point)

High Wind, McKenzie

When
May 31, 9:00 AM CST to 5:00 PM CST
Where
McKenzie forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
47.740, -103.395 (the zone’s center; the record gives no point)

High Wind, McLean

When
May 31, 9:00 AM CST to 5:00 PM CST
Where
McLean forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet

High Wind, Mercer

When
May 31, 9:00 AM CST to 5:00 PM CST
Where
Mercer forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
47.309, -101.831 (the zone’s center; the record gives no point)

High Wind, Mountrail

When
May 31, 9:00 AM CST to 5:00 PM CST
Where
Mountrail forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
48.201, -102.356 (the zone’s center; the record gives no point)

High Wind, Oliver

When
May 31, 9:00 AM CST to 5:00 PM CST
Where
Oliver forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
47.115, -101.340 (the zone’s center; the record gives no point)

High Wind, Pierce

When
May 31, 9:00 AM CST to 5:00 PM CST
Where
Pierce forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
48.250, -99.972 (the zone’s center; the record gives no point)

High Wind, Renville

When
May 31, 9:00 AM CST to 5:00 PM CST
Where
Renville forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
48.719, -101.658 (the zone’s center; the record gives no point)

High Wind, Sioux

When
May 31, 9:00 AM CST to 5:00 PM CST
Where
Sioux forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet

High Wind, Slope

When
May 31, 9:00 AM CST to 5:00 PM CST
Where
Slope forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
46.447, -103.460 (the zone’s center; the record gives no point)

High Wind, Stark

When
May 31, 9:00 AM CST to 5:00 PM CST
Where
Stark forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
46.811, -102.655 (the zone’s center; the record gives no point)

High Wind, Wells

When
May 31, 9:00 AM CST to 5:00 PM CST
Where
Wells forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
47.588, -99.661 (the zone’s center; the record gives no point)

High Wind, Williams

When
May 31, 9:00 AM CST to 5:00 PM CST
Where
Williams forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
48.344, -103.480 (the zone’s center; the record gives no point)

High Wind, Kidder

When
May 31, 9:00 AM CST to 5:00 PM CST
Where
Kidder forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Department of Highways
Coordinates
46.980, -99.780 (the zone’s center; the record gives no point)

High Wind, Morton

When
May 31, 9:00 AM CST to 5:00 PM CST
Where
Morton forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS

High Wind, Rolette

When
May 31, 9:00 AM CST to 5:00 PM CST
Where
Rolette forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
48.772, -99.841 (the zone’s center; the record gives no point)

High Wind, Sheridan

When
May 31, 9:00 AM CST to 5:00 PM CST
Where
Sheridan forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
47.575, -100.346 (the zone’s center; the record gives no point)

High Wind, Stutsman

When
May 31, 9:00 AM CST to 5:00 PM CST
Where
Stutsman forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
ASOS
Coordinates
46.979, -98.959 (the zone’s center; the record gives no point)

High Wind, Ward

When
May 31, 9:00 AM CST to 5:00 PM CST
Where
Ward forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2011Every state in 2011This day in weather historyWarnings in North Dakota, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 306274, 306275, 306276, 306277, 306278, 306279, 306280, 306281, 306282, 306283, 306284, 306285, 306287, 306288, 306289, 306290, 306291, 306292, 306293, 306294, 306295, 306296, 306297, 306298, 306299, 306300, 306301, 306302, 306303, 306304, 306306, 306307, 306308, 306310, 306311, 306312.